To the Editor: Dr Patorno and colleagues1 reported an association between the use of AEDs and suicidality. The use of gabapentin, lamotrigine, oxcarbazepine, tiagabine, and valproate was associated with higher rates of suicidality than topiramate. The authors stated that no prior studies have been conducted in routine care. However, a 2009 observational study by Gibbons et al2 assessed AED use and suicide attempts in 47 918 patients with bipolar depression. That study found no significant difference in suicide attempt rates between bipolar patients receiving AED treatment relative to those not treated with an AED (13.2 per 1000 patient-years; 95% confidence interval [CI], 11.1-15.3 per 1000 patient-years, vs 13.1 per 1000 patient-years; 95% CI, 11.7-14.5 per 1000 patient-years, respectively; P = .22). In patients without concomitant use of antidepressants, antipsychotics, or other AEDs, the suicide attempt rate was less with AED treatment vs no AED treatment (3 per 1000 patient-years; 95% CI, 3.0-5.5 per 1000 patient-years, vs 15 per 1000 patient-years; 95% CI, 12.9-17.5 per 1000 patient-years; P < .001). A monthly analysis revealed significantly lower suicide attempt rate associated with AED treatment vs months with no AED treatment (odds ratio [OR], 0.59; 95% CI, 0.47-0.75).
Gibbons RD, Lambert BL, Mann JJ. Antiepileptic Medications and the Risk of Suicide. JAMA. 2010;304(5):521-523. doi:10.1001/jama.2010.1068